Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 71, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 1, 1997, 9:35 PM CDT for Washita County, Oklahoma. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 9:35 PM CDT (02:35 UTC)
- Expired
- May 1, 1997, 10:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Washita County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 9:45 PM CDT | Hail 1 | Corn, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
| May 1, 7:45 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2236 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 020236 RRB
SVROKC
OKC011-039-015-149-020315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT THU MAY 01 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
SOUTHERN BLAINE AND SOUTHEASTERN CUSTER
IN SOUTHWESTERN OKLAHOMA
NORTHERN CADDO AND NORTHEASTERN WASHITA
INCLUDING THE FOLLOWING LOCATIONS
CORN...GEARY...HINTON...HYDRO...LOOKEBA AND WEATHERFORD
AT 933 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH
OF WEATHERFORD MOVING EAST-NORTHEAST AT 35 MPH. GOLFBALL SIZE HAIL AND
WINDS TO 60 MPH CAN BE EXPECTED AS THIS STORM MOVES TOWARD HINTON.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
DAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:20 PM CDT, 15 minutes earlier.
Area forecast discussion, May 1, 9:20 PM CDT, 15 minutes before
FPUS3 KOKC 020220 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 920 PM CDT THU MAY 1 1997 LOCAL RADARS INDICATE DEVELOPING LINE OF CONVECTION FROM SOUTH CENTRAL KS TO NORTHEAST TX PANHANDLE....WITH ISOLATED SUPERCELL ALONG CUSTER/WASHITA COUNTY LINE. ADAS-ARPS OUTPUT INDICATES BEST INSTABILITY ACROSS OKLAHOMA/TEXAS PANHANDLE BORDER...INTO SOUTHWEST KS. MINIMAL INSTABILITY INDICATED ACRS CENTRAL AND SOUTHEAST OKLAHOMA...BUT SOME DESTABILIZATION WILL OCCUR...AS BETTER LOW LEVEL MOISTURE IS ADVECTED TO THE REGION BY STRONG LOW LVL JET...AND AS SHORT WAVE ENERGY APPROACHES FROM THE WEST. HAVE LET THE WIND ADVISORY IN THE NORTHWESTERN ZONES EXPIRE. .OKC... OK...CAUTION ON AREA LAKES ZNS 004>053. TX...CAUTION ON AREA LAKES ZNS 083>090. CB
In the hours before
Local storm report, May 1, 8:33 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 817 PM LAVERNE OK 1.50 INCH HAIL 05/01/97 HARPER MCCLURE
Local storm report, May 1, 8:35 PM CDT, 1 hour before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 817 PM LAVERNE OK 1.50 INCH HAIL 05/01/97 HARPER MCCLURE
Local storm report, May 1, 8:35 PM CDT, 1 hour before
LOCAL STORM REPORT...CORRECTED FOR FORMAT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 817 PM LAVERNE OK 1.50 INCH HAIL 05/01/97 HARPER MCCLURE
Local storm report, May 1, 9:32 PM CDT, 3 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 817 PM LAVERNE OK 1.50 INCH HAIL 05/01/97 HARPER MCCLURE
Local storm report, May 1, 9:33 PM CDT, 2 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT NATIONAL WEATHER SERVICE NORMAN OK 600 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 540 PM MADGE OK 1.75 INCH HAIL 05/01/97 HARMON BZ
Local storm report, May 1, 9:35 PM CDT, 0 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT NATIONAL WEATHER SERVICE NORMAN OK 815 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 721 PM 9 E HOBART OK 0.88 INCH HAIL 05/01/97 KIOWA 747 PM 2 W ROSSTON OK 0.75 INCH HAIL 05/01/97 HARPER 748 PM 5 S CARNEGIE OK 0.75 INCH HAIL 05/01/97 CADDO 753 PM CARNEGIE OK 0.75 INCH HAIL 05/01/97 CADDO 755 PM 2 N LAVERNE OK 0.75 INCH HAIL 05/01/97 HARPER 800 PM SAYRE OK 1.00 INCH HAIL 05/01/97 BECKHAM MCCLURE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 58 min |
| May 1, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 55 min |
| May 1, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 41 min |
| May 1, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 55 min |
| May 1, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 60 min |
| May 1, 8:58 PM CDT | Tornado Warning | OUN | Washita | 47 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 55 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 55 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 40 min |
| May 1, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 61 min |
| May 1, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 35 min |
| May 1, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major, Woods | 64 min |
| May 1, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 64 min |
| May 1, 10:30 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 45 min |
| May 1, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 44 min |
| May 1, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 47 min |
| May 1, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 47 min |
| May 2, 12:03 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 42 min |
| May 2, 12:03 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 42 min |
| May 2, 12:40 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 65 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.